Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

On the construction of sets of mutually orthogonal Latin squares and the falsity of a conjecture of Euler


Authors: R. C. Bose and S. S. Shrikhande
Journal: Trans. Amer. Math. Soc. 95 (1960), 191-209
MSC: Primary 05.00
MathSciNet review: 0111695
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • [1] W. W. Rouse Ball, Mathematical Recreations and Essays, The Macmillan Company, New York, 1947. Revised by H. S. M. Coxeter. MR 0019629 (8,440b)
  • [2] R. C. Bose, On the construction of balanced incomplete block designs, Ann. Eugenics 9 (1939), 353–399. MR 0001221 (1,199b)
  • [3] R. C. Bose, A note on the resolvability of balanced incomplete designs, Sankhyā 6 (1942), 105–110. MR 0008064 (4,237a)
  • [4] R. C. Bose, Mathematical theory of the symmetrical factorial design, Sankhyā 8 (1947), 107–166. MR 0026781 (10,201g)
  • [5] -, A note on orthogonal arrays, Ann. Math. Statist. vol. 21 (1950) pp. 304-305 (abstract).
  • [6] -, On the application of finite projective geometry for deriving a certain series of balanced Kirkman arrangements, Bull. Calcutta Math. Soc. Silver Jubilee vol. 51 (1959).
  • [7] R. C. Bose and W. S. Connor, Combinatorial properties of group divisible incomplete block designs, Ann. Math. Statistics 23 (1952), 367–383. MR 0049144 (14,124e)
  • [8] R. C. Bose, S. S. Shrikhande, and K. N. Bhattacharya, On the construction of group divisible incomplete block designs, Ann. Math. Statistics 24 (1953), 167–195. MR 0055964 (15,3c)
  • [9] R. C. Bose and S. S. Shrikhande, On the falsity of Euler’s conjecture about the non-existence of two orthogonal Latin squares of order 4𝑡+2, Proc. Nat. Acad. Sci. U.S.A. 45 (1959), 734–737. MR 0104590 (21 #3343)
  • [10] K. A. Bush, A generalization of a theorem due to MacNeish, Ann. Math. Statistics 23 (1952), 293–295. MR 0049145 (14,125a)
  • [11] K. A. Bush, Orthogonal arrays of index unity, Ann. Math. Statistics 23 (1952), 426–434. MR 0049146 (14,125b)
  • [12] O. Eckenstein, Bibliography of Kirkman's school girl problem, Messenger of Math. vol. 41 (1911-1912) pp. 33-36.
  • [13] L. Euler, Recherches sur une nouvelle espéce des quarres magiques, Verh. zeeuwsch Genoot. Wetenschappen vol. 9 (1782) pp. 85-239.
  • [14] F. W. Levi, Finite Geometrical Systems, University of Calcutta, Calcutta, 1942. MR 0006834 (4,49f)
  • [15] H. F. MacNeish, Das problem der $ 36$ offiziere, Jber. Deutsch. Math. Verein. vol. 30 (1921) pp. 151-153.
  • [16] Harris F. MacNeish, Euler squares, Ann. of Math. (2) 23 (1922), no. 3, 221–227. MR 1502613, http://dx.doi.org/10.2307/1967920
  • [17] Henry B. Mann, The construction of orthogonal Latin squares, Ann. Math. Statistics 13 (1942), 418–423. MR 0007736 (4,184b)
  • [18] E. T. Parker, Construction of some sets of pairwise orthogonal Latin squares, Abstract 553-67, Notices Amer. Math. Soc. vol. 5 (1958) p. 815.
  • [19] J. Peterson, Les $ 36$ officers, Ann. of Math. (1901-1902) pp. 413-427.
  • [20] P. Wernicke, Das problem der $ 36$ offiziere, Jber. Deutsch. Math. Verein. vol. 19 (1910) pp. 264-267.
  • [21] F. Yates, Incomplete randomized blocks, Ann. of Eugen. London vol. 7 (1936) pp. 121-140.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 05.00

Retrieve articles in all journals with MSC: 05.00


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1960-0111695-3
PII: S 0002-9947(1960)0111695-3
Article copyright: © Copyright 1960 American Mathematical Society